Sprue-like enteropathy is an intestinal condition involving chronic diarrhea, nausea, stomach severe stomach discomfort, and rapid weight loss. Sprue-like enteropathy is very similar to celiac disease, which causes adverse reactions to the consumption of gluten. Much like celiac disease, sprue-like enteropathy can damage and erode the intestinal villi (tiny finger-like fibers on the inside of the intestines that help absorbs nutrients from food). This type of damage or erosion of the intestinal villi is referred to as villous atrophy. When villous atrophy is caused by an adverse reaction to gluten, the condition is classified as celiac disease. Sprue-like enteropathy is used to categorize villous atrophy resulting from other causes such as drug reactions (see below). If left untreated, sprue-like enteropathy and villous atrophy can permanently damage the body’s ability to process and absorb nutrients in food resulting in chronic malnutrition. The condition is very serious and can easily become life-threatening.
Sprue-Like Enteropathy Caused by Blood Pressure Medications
Sprue-like enteropathy can be caused by the use of olmesartan – a popular high blood pressure medication sold under the brand name Benicar. It is also sold under the names Benicar HCT, Tribenzor, and Azor. Benicar works to treat blood pressure problems by causing blood vessels to relax and expand, making blood flow easier and lowering overall blood pressure. Benicar is manufactured by the Japanese pharmaceutical company Daiichi Sankyo, Inc. After first being released in 2002, Benicar has rapidly gained popularity and has been prescribed to over 12 million patients in the U.S. In 2012, a study by the Mayo Clinic first established a link between prolonged use of Benicar and sprue-like enteropathy. This prompted the FDA to conduct its own review, and in 2013 the FDA released a public safety announcement warning that Benicar can cause sprue-like enteropathy. After the FDA announced the warning label for Benicar was amended to include this safety risk.